Alert archive / Missouri / Tornado Warnings in 2009

Tornado Warning 12, NWS Kansas City, MO

May 13, 2009Linn County, Sullivan County, Missouri

NWS Kansas City, MO issued this tornado warning at May 13, 2009, 5:26 PM CDT for Linn County, Sullivan County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2009, 5:26 PM CDT (22:26 UTC)
Expired
May 13, 2009, 6:00 PM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Linn County, MO, Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 168 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:30 PM CDTTSTM WND DMG2 N Linneus, MOTRAILER DESTROYED. POSSIBLE TORNADO. TIME AND LOCATION ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:39 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
848 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KEAX 132226
TOREAX
MOC115-211-132300-
/O.NEW.KEAX.TO.W.0012.090513T2226Z-090513T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
526 PM CDT WED MAY 13 2009

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN LINN COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTH CENTRAL SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 600 PM CDT

* AT 523 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 6
  MILES NORTHWEST OF LINNEUS...OR 15 MILES NORTHWEST OF BROOKFIELD. A
  TORNADO MAY DEVELOP AT ANY TIME DOPPLER RADAR SHOWED THIS TORNADIC
  STORM MOVING EAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  BROWNING AROUND 535 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE PURDIN
AND WINIGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA. GO TO A BASEMENT OR SMALL INTERIOR
ROOM ON THE LOWEST FLOOR

THIS IS A SUPERCELL THUNDERSTORM. IN ADDITION TO TORNADOES...
SUPERCELLS ARE CAPABLE OF PRODUCING EXTREMELY LARGE HAIL AND
DESTRUCTIVE STRAIGHT LINE WINDS. ACT QUICKLY AND MOVE TO SAFETY
INSIDE A STURDY SHELTER...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM
ON THE LOWEST FLOOR.

&&

LAT...LON 4017 9294 3994 9287 3986 9336 3994 9336
TIME...MOT...LOC 2226Z 251DEG 34KT 3993 9326

$$

CUTTER
4 follow-up statements
000 
WWUS53 KEAX 132235
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 PM CDT WED MAY 13 2009

MOC115-211-132300-
/O.CON.KEAX.TO.W.0012.000000T0000Z-090513T2300Z/
LINN MO-SULLIVAN MO-
535 PM CDT WED MAY 13 2009

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN SULLIVAN AND
NORTHEASTERN LINN COUNTIES IN NORTH CENTRAL MISSOURI UNTIL 600 PM
CDT...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR LINNEUS...OR 9 MILES NORTH OF BROOKFIELD...
MOVING EAST AT 40 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN LINN AND
SOUTHEASTERN SULLIVAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOBILE HOMES ARE EASILY DESTROYED BY TORNADIC WINDS AND SHOULD BE
EVACUATED FOR A STURDY SHELTER. IF POSSIBLE...MOVE TO A BASEMENT OR
STORM SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTHEASTERN MISSOURI.

LAT...LON 3996 9323 4012 9296 3994 9287 3988 9323
TIME...MOT...LOC 2235Z 265DEG 36KT 3991 9312

$$

21
000 
WWUS53 KEAX 132244
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 PM CDT WED MAY 13 2009

MOC115-211-132300-
/O.CON.KEAX.TO.W.0012.000000T0000Z-090513T2300Z/
LINN MO-SULLIVAN MO-
544 PM CDT WED MAY 13 2009

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN SULLIVAN AND
NORTHEASTERN LINN COUNTIES IN NORTH CENTRAL MISSOURI UNTIL 600 PM
CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 8 MILES EAST OF LINNEUS...OR 9 MILES NORTH OF
BROOKFIELD...MOVING EAST AT 40 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN LINN AND
SOUTHEASTERN SULLIVAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOBILE HOMES ARE EASILY DESTROYED BY TORNADIC WINDS AND SHOULD BE
EVACUATED FOR A STURDY SHELTER. IF POSSIBLE...MOVE TO A BASEMENT OR
STORM SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTHEASTERN MISSOURI.

LAT...LON 3996 9323 4012 9296 3994 9287 3988 9323
TIME...MOT...LOC 2244Z 262DEG 33KT 3992 9302

$$

21
000 
WWUS53 KEAX 132253
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT WED MAY 13 2009

MOC211-132303-
/O.CAN.KEAX.TO.W.0012.000000T0000Z-090513T2300Z/
SULLIVAN MO-
553 PM CDT WED MAY 13 2009

...THE TORNADO WARNING FOR SOUTHEASTERN SULLIVAN COUNTY IS
CANCELLED...

AT 552 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. 
THEREFORE...THE TORNADO WARNING IS CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTHEASTERN MISSOURI.

LAT...LON 4000 9302 4003 9292 3994 9287 3991 9302
TIME...MOT...LOC 2253Z 257DEG 28KT 3994 9293

$$

MOC115-132300-
/O.CON.KEAX.TO.W.0012.000000T0000Z-090513T2300Z/
LINN MO-
553 PM CDT WED MAY 13 2009

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN LINN COUNTY
IN NORTH CENTRAL MISSOURI UNTIL 600 PM CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 11 MILES NORTH OF BUCKLIN...OR 13 MILES NORTHEAST
OF BROOKFIELD...MOVING EAST AT 35 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN LINN
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOBILE HOMES ARE EASILY DESTROYED BY TORNADIC WINDS AND SHOULD BE
EVACUATED FOR A STURDY SHELTER. IF POSSIBLE...MOVE TO A BASEMENT OR
STORM SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTHEASTERN MISSOURI.

LAT...LON 4000 9302 4003 9292 3994 9287 3991 9302
TIME...MOT...LOC 2253Z 257DEG 28KT 3994 9293

$$

21
000 
WWUS53 KEAX 132256
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 PM CDT WED MAY 13 2009

MOC115-132306-
/O.EXP.KEAX.TO.W.0012.000000T0000Z-090513T2300Z/
LINN MO-
556 PM CDT WED MAY 13 2009

...THE TORNADO WARNING FOR NORTHEASTERN LINN COUNTY IN NORTH CENTRAL
MISSOURI WILL EXPIRE AT 600 PM CDT...

AT 556 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
TORNADO WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTHEASTERN MISSOURI.

LAT...LON 4000 9302 4003 9292 3994 9287 3991 9302
TIME...MOT...LOC 2256Z 257DEG 28KT 3994 9290

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at May 13, 3:35 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 13, 3:35 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT WED MAY 13 2009

.DISCUSSION...

PREFRONTAL TROUGH HAS JUST PASSED THROUGH KSTJ AND NOW ENTERING THE
XTRM NWRN CORNER OF THE KC METRO. DUE TO ACCELERATION OF THE SFC
BNDRY IT APPEARS THAT AT LEAST THE NWRN PORTION OF THE METRO IS
LIKELY NOT TO EXPERIENCE ANY SIGNIFICANT CONVECTION. OTHERWISE...FOR
ADDITIONAL DETAILS ON THIS AFTN AND EVE CONVECTIVE THREAT...REVIEW
MESOSCALE DISCUSSION ISSUED EARLIER THIS AFTN.

BY LATE THIS EVENING...THE FRONT WILL HAVE CLEARED THE CWFA WITH
COOLER AND DRIER AIR SURGING SE. THIS WILL INSURE A PLEASANT DAY ON
THURSDAY WITH A WEAK SFC HI IN CONTROL.

ATTENTION QUICKLY SHIFTS TO THE CONVECTIVE THREAT THURSDAY NIGHT AND
FRIDAY...IN ADVANCE OF THE NEXT UPPER TROUGH.

PREFER THE QUICKER NAM IN THE INITIATION OF CONVECTION DUE TO
ISENTROPIC LIFT. IT WILL GENERALLY BE CONFINED TO THE SRN CWFA
THURSDAY EVENING AND ACROSS MAINLY THE NRN CWFA LATE THURSDAY NIGHT.
SEVERE THREAT LOOKS LOW...BUT CANNOT RULE OUT SMALL HAIL.

A COLD FRONT WILL MOVE ACROSS MISSOURI FRIDAY AND FRIDAY NIGHT. SHEAR
IS NOT THAT IMPRESSIVE...BUT GIVEN MODERATE INSTABILITY...SEVERE
THUNDERSTORMS ARE PSBL. IN ADDITION...HAVE CONCERN ABOUT POTENTIAL
FOR AT LEAST LOCALIZED FLOODING THURSDAY NGT AND FRIDAY DUE TO
REPETITIVE ROUNDS OF RAINFALL.

DB

MEDIUM RANGE (SATURDAY THROUGH WEDNESDAY)...

MEDIUM RANGE MODELS ARE IN EXCELLENT AGREEMENT DEPICTING WEAK
NEGATIVE HEIGHT ANOMALIES ACROSS EASTERN CANADA...WITH STRONGER
BUILDING POSITIVE HEIGHT ANOMALIES OVER THE WRN CONUS. ALL
TOLD...THIS PERIOD WILL FEATURE WEAK NWLY FLOW TRANSITIONING TO
STRONG RIDGING...WITH VIRTUALLY NO PRECIPITATION CHANCES AFTER
SATURDAY AFTERNOON. GIVEN THE MODEL CONSISTENCY...AGREEMENT...AND
EXTREMELY LOW ENSEMBLE SPREAD...CONFIDENCE IN THIS MEDIUM RANGE CAN
BE TERMED WELL ABOVE AVERAGE.

FOLLOWING FROPA SATURDAY...FELT MORE THAN JUSTIFIED IN LOWERING
TEMPERATURES AND DEWPOINTS INTO THE FIRST PART OF NEXT WEEK...WITH
A MODIFIED CONTINENTAL CANADIAN AIRMASS ADVECTING THROUGH THE ENTIRE
CNTRL CONUS. THIS PERIOD SHOULD FEATURE BELOW AVERAGE
TEMPERATURES...BEFORE SIGNIFICANT MIDLEVEL HEIGHT RISES BUILD INTO
THE PLAINS BY MIDWEEK...ALLOWING TEMPERATURES TO INCREASE TO NEAR OR
ABOVE AVERAGE LEVELS. BASED ON H5 HEIGHTS IN EXCESS OF 582DM ALONG
WITH A DRY ATMOSPHERE...MAY NEED TO BUMP TEMPS UP A CATEGORY OR
TWO...AND WILL REASSESS THIS TOMORROW. OTHERWISE...WEATHER FOR THIS
MEDIUM RANGE PERIOD LOOKS SPECTACULAR BY ANY STANDARD.

21

&&

.PREV DISCUSSION... /ISSUED 112 PM CDT WED MAY 13 2009/

.MESOSCALE DISCUSSION...

COLD FRONT CURRENTLY EXTENDS FROM NEAR KOMA-KGBD...THOUGH THE
SOUTHWARD ACCELERATION HAS SLOWED SOMEWHAT AS POST FRONTAL PRESSURE
RISES HAVE DIURNALLY WEAKENED...AND BECOME MORE CENTERED ACROSS THE
HIGH PLAINS OF WRN KS/NEBR. MORNING CONVECTION ON THE LEADING EDGE
OF A VERY STOUT EML HAS BEGUN TO QUICKLY WANE OVER NORTHEAST
MISSOURI...AND THIS STRONG CAPPING SHOULD HOLD ACROSS THE CWA IN AN
INCREASINGLY UNSTABLE WARM SECTOR INTO THE MID AFTERNOON HOURS.

FIRST CONCERN IS TIMING OF INITIAL DEEP CONVECTION ALONG AND AHEAD
OF THE COLD FRONT THIS AFTERNOON. ANALYSIS OF 12Z TOP SOUNDING
SHOWS A VERY IMPRESSIVE CAPPING INVERSION AT H7 (+11C)...WITH MODEL
FORECASTS ACTUALLY SHOWING THIS CAP NOSE TEMPERATURE INCREASING TO
+13C BY 18Z. VISIBLE SATELLITE IMAGERY SUPPORTS MIDLEVEL WARMING
WITH SEVERAL SOUTHWARD PROPAGATING GRAVITY WAVES AND A TRAPPED SC
LAYER. HOWEVER...MODELS ALSO SHOW A TREMENDOUS EROSION OF THIS WARM
LAYER BETWEEN 18Z-21Z ALONG THE SFC FRONT...AND IN COINCIDENCE WITH
INCREASING DYNAMICAL LIFT ON THE SRN FLANK OF AN IMPINGING WAVE AND
INCREASING UPPER LEVEL DIVERGENCE. FEEL INITIATION WILL OCCUR DURING
THE MID AFTERNOON HOURS ALONG ONE OF THE CURRENT SC BANDS (AND
ESPECIALLY WHERE ANY OF THESE BANDS INTERSECT OUTFLOW BOUNDARIES
FROM THIS MORNINGS CONVECTION) AS MIDLEVEL TEMPERATURES
COOL...RELEASING MODERATE INSTABILITY (CURRENT ANALYSIS ALREADY
INDICATES 1000-2000 J/KG MLCAPE ACROSS ERN KANSAS/WRN MISSOURI).

SECOND CONCERN IS PREFERRED STORM MODE THROUGH THE CONVECTIVE
LIFECYCLE. PROFILERS AND RUC ANALYSIS ALREADY INDICATE WINDS IN THE
H9-H8 LAYER VEERING SUBSTANTIALLY...AND DIURNALLY WEAKENING...WITH
THE MAJORITY OF THE FORECAST AREA ON THE SRN FRINGES OF DEEP LAYER
SHEAR SUPPORTIVE OF SUPERCELLULAR CONVECTION. THOUGH BULK SHEAR
VALUES WILL CERTAINLY INCREASE DURING THE AFTERNOON AS ENERGY SINKS
SLIGHTLY TOWARDS THE REGION (0-6KM SHEAR FORECAST 40-50KT...WITH
0-3KM SHEAR NEAR 30KT)...VEERED LOW LEVEL WINDS WILL PRODUCE NEARLY
STRAIGHT LINE HODOGRAPHS...MORE SUPPORTIVE FOR SPLITTING/MERGING
SUPERCELLS. GIVEN FORECAST TEMP/DEWPOINTS NEAR 83F/68F UPON
INITIATION YIELDING MLCAPES AS HIGH AS 3000 J/KG (AND SIGNIFICANT
CAPE WITHIN THE ELEVATED HAIL GROWTH REGION)...FEEL VERY LARGE HAIL
WILL BE THE BIGGEST THREAT INITIALLY. THOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT ALONG ANY MORE DEFINED BOUNDARY WHERE STREAMWISE
VORTICITY WOULD BE MAXIMIZED AND STRETCHED AND TILTED WITHIN THE
UPDRAFT COLUMN...THE COMBINATION OF LOWER THAN OPTIMAL FORECAST
0-1KM AND 0-3KM SRH...AND LCL/S INCREASING TO NEAR 1400M WOULD
PRECLUDE A MORE EXTENSIVE THREAT IN TIME AND SPACE. IN
ADDITION...ANALYSIS OF DCAPES ALREADY IN EXCESS OF 1000 J/KG ALONG
WITH THE LINEAR FORCING AND THE SOUTHWARD MOVING COLD FRONT WOULD
READILY PROMOTE ANY BROKEN SUPERCELLS QUICKLY CONGEALING INTO AN
ORGANIZED LINEAR SYSTEM DOMINATED BY COLD POOL GENERATION AND
OUTFLOW. THEREFORE...SEVERE THEREAT IS EXPECTED TO SHIFT MORE
TOWARDS A SMALLER HAIL AND DAMAGING WIND THREAT INTO THE EARLY
EVENING HOURS AS THE EXPECTED LINEAR SYSTEM PROPAGATES INTO CNTRL
MISSOURI.

FYI...MOST REGIONAL UPPER AIR SITES ENCOMPASSING THE WARM SECTOR OF
THE SYSTEM ARE PLANNING TO RELEASE SPECIAL 18Z SOUNDINGS...WHERE CAP
STRENGTH AND WIND PROFILES WILL BE OF PRIMARY IMPORTANCE.

21

PREVIOUS DISCUSSION... /ISSUED 435 AM CDT WED MAY 13 2009/

WATER VAPOR IMAGERY SHOWING A VIGOROUS SHORT WAVE TROUGH PUSHING
INTO THE NORTHERN PLAINS. IN RESPONSE...EARLY MORNING AREA PROFILERS
REVEALING A VERY IMPRESSIVE 60-70+KT LLJ NOSING ACROSS EASTERN
KANSAS INTO WESTERN MISSOURI. THIS HAS SET UP QUITE AN EFFICIENT LLVL
MOISTURE TRANSPORT WITH LATEST RUC ANALYSIS DEPICTING 15-17C H85 TDS
ADVECTING INTO THE AREA. IN ADDITION...STOUT EML ALSO ADVECTING NORTH
AND EASTWARD WHICH WILL HAVE IMPLICATIONS ON SENSIBLE WEATHER FOR
THIS AFTERNOON.

FIRST CONCERN IS WITH MORNING CONVECTIVE POTENTIAL WITH ONGOING
MCS ATTM ACROSS EASTERN NEBRASKA. RELATIVELY LONG LIVED CONVECTIVE
CLUSTER NOW ACROSS SOUTH-CENTRAL NEBRASKA WILL CONTINUE EAST THIS
MORNING FED BY INTERACTION WITH STRONG LLJ. CURRENT THINKING IS MAIN
COMPLEX WILL RIDE MAINLY EAST ACROSS PORTIONS OF IOWA WHILE
ATTEMPTING TO DIVE SOUTHWARD TOWARD HIGHER THETA E AIR MASS. HOWEVER
AREA TO THE SOUTH WILL PRESENT A TOUGHER ENVIRONMENT AS THE ACTIVITY
BATTLES THE STRENGTHENING EML. IN ADDITION...SCATTERED CONVECTION IS
DEVELOPING ACROSS CENTRAL AND EASTERN MISSOURI...LIKELY TIED TO THE
EDGE OF EML WHERE THETA E AIR MASS IS MORE EASILY ALLOWED TO ACHIEVE
VERTICAL DISPLACEMENT. ALSO...WILL HAVE TO WATCH POTENTIAL FOR
CONVECTION TO DEVELOP ABOVE EML ACROSS PORTIONS OF EASTERN KANSAS
INTO WESTERN MISSOURI WHERE MUCAPE VALUES OF 2-3K J/KG AND 30-40 KTS
OF 0-6KM SHEAR VALUES WOULD SUPPORT ELEVATED SUPERCELLS CAPABLE OF
LARGE HAIL.

CONCERN THEN TURNS TO CONVECTIVE POTENTIAL FOR THIS
AFTERNOON/EVENING AND ASSOCIATED SEVERE THREAT WITH MUCH DEPENDING
ON EVOLUTION OF MORNING ACTIVITY. BY EARLY/MID AFTERNOON 90-100KT H5
JET WILL PUNCH INTO THE NORTHERN/CENTRAL PLAINS...NOSING INTO THE
UPPER MIDWEST/GREAT LAKES BY THIS EVENING. AS THIS OCCURS...SFC
BAROCLINIC BOUNDARY WILL SLIDE SOUTH INTO NORTHWEST MISSOURI BY THE
EARLY AFTERNOON HOURS...SERVING AS THE FOCUS FOR CONVECTIVE
INITIATION AS CONVECTIVE TEMPS ARE REACHED AND SUFFICIENT FRONTAL
CONVERGENCE IS REALIZED. FAVORABLE MID AND UPPER FLOW WILL SPREAD
ACROSS THE REGION DURING THE AFTERNOON HOURS...COUPLED WITH 30-40KT
SOUTHWESTERLY LLJ. THIS WILL PRESENT SUFFICIENT DEEP LAYER SHEAR TO
SUPPORT SUPERCELL STRUCTURE ALONG WITH BOWING SEGMENTS. SHOULD
SUFFICIENT SUN PREVAIL BY THIS AFTERNOON...SBCAPE VALUES SHOULD
APPROACH 2-3K J/KG ALONG AND AHEAD OF THE FRONT SUPPORTING VIGOROUS
INITIAL UPDRAFT POTENTIAL AS CONVECTION INITIATES. SOME INDICATIONS
SUGGEST PRECIP MAY HOLD OFF UNTIL NEAR 20-21Z WHEN THE FRONT WOULD
BE ROUGHLY ALONG A UNIONVILLE TO KANSAS CITY LINE. INITIAL UPDRAFTS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...SOME POSSIBLY VERY LARGE
GIVEN DEGREE OF INSTABILITY PRESENT AND EXPECTED SUPERCELL MODE.
ALSO SOME POTENTIAL FOR TORNADIC DEVELOPMENT...ESPECIALLY EARLY ON
IN THE CONVECTIVE LIFE CYCLE AS LLVL SHEAR WILL BE FAIRLY
STRONG...MORE SO TOWARDS CENTRAL PORTIONS OF MISSOURI. IN
ADDITION...INFLUENCE OF ANY OUTFLOW BOUNDARIES IS YET TO BE
DETERMINED...HOWEVER MORNING ACTIVITY MAY CERTAINLY LEAVE REMNANT
BOUNDARIES FOR CONVECTION TO INTERACT...ENHANCING LOCALIZED
STREAMWISE VORTICITY AND SUBSEQUENT TORNADO POTENTIAL. IN
CONTRAST...SHOULD ANY EFFECTIVE OUTFLOW BOUNDARY SHIFT FAR ENOUGH
SOUTH...THIS MAY SPELL TROUBLE FOR SEVERE POTENTIAL.

TIMING OF CONVECTIVE EVOLUTION IS UNCERTAIN ATTM...HOWEVER ACTIVITY
SHOULD EVENTUALLY CONGEAL INTO A FORWARD PROPAGATING MCS WITH
INCREASING POSSIBILITIES FOR A DAMAGING WINDS THREAT GIVEN DEGREE OF
WIND FIELDS. THIS WILL LIKELY BE ESPECIALLY RELEVANT ACROSS PORTIONS
OF CENTRAL/EASTERN MISSOURI WHERE LLJ WILL BE STRONGER. DUE TO SLOWER
PROGRESSION OF FRONTAL BOUNDARY...KEPT SOME HIGHER POPS ACROSS THE
SOUTHERN COUNTIES THROUGH THIS EVENING...ALTHOUGH CONVECTIVELY
INDUCED COLD POOLS MAY ACCELERATE ACTIVITY THIS EVENING.

EXPECTING A BREAK ON THURSDAY AS SFC RIDGING BUILDS INTO THE AREA AS
THE BAROCLINIC BOUNDARY SHIFTS SOUTH. THIS WILL BE FAIRLY SHORT LIVED
AS RETURN FLOW ESTABLISHES BY THURSDAY NIGHT INTO FRIDAY MORNING.
AGAIN SOME POTENTIAL FOR ELEVATED SHOWERS/THUNDERSTORMS AS 40-50KT
LLJ NOSES INTO THE AREA. SYNOPTIC COLD FRONT THEN PUSHES INTO THE
AREA BY FRIDAY AFTERNOON/EVENING WITH ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS POSSIBLE. WITH AMPLE TIME FOR AIR MASS
RECOVERY AND INFLUENCE OF APPROACHING SHORT WAVE TROUGH...POTENTIAL
FOR ANOTHER ROUND OF STRONG TO SEVERE CONVECTION CERTAINLY SEEMS
POSSIBLE.

WITH REPEATED ROUNDS OF SHOWERS/THUNDERSTORMS OVER THE NEXT FEW
DAYS...AREAL/RIVER FLOODING WILL HAVE TO BE WATCHED.

DEROCHE

AVIATION...

A COLD FRONT WAS ENTERING EXTREME NWRN MO EARLY THIS AFTN. THE FRONT
WILL MOVE THROUGH KSTJ AROUND 20Z AND KMCI/KMKC BTWN 21Z-23Z. A
STRONG CAP WAS PRECLUDING THUNDERSTORM DEVELOPMENT AT THE CURRENT
TIME...AND IT IS DOUBTFUL WHETHER THUNDERSTORMS CAN DEVELOP IN THE
KSTJ TERMINAL BEFORE THE FRONT GOES THROUGH. HOWEVER...FOR KMCI/KMKC
A LINE OF BKN THUNDERSTORMS ARE EXPECTED BTWN 21Z-23Z WITH A WIND
SHIFT AFT 23Z. STRONG WINDS...HAIL AND IFR CONDITIONS MAY ACCOMPANY
THE STORMS. ONCE THE FRONT MOVES THROUGH...DRIER AIR IS EXPECTED
WITH VFR CONDITIONS EXPECTED THROUGH THE NIGHT.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 13, 12:58 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT WED MAY 13 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...WIDESPREAD SEVERE WEATHER EPISODE LIKELY THIS AFTERNOON...

A COLD FRONT CURRENTLY MOVING INTO FAR NORTHWEST MISSOURI EARLY THIS
AFTERNOON WILL CONTINUE TO PUSH SOUTH...AND REACH TO NEAR A ST
JOESPH TO GRANT CITY LINE BY THE MID AFTERNOON...AND TO NEAR A
KANSAS CITY TO LANCASTER LINE BY LATE AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO RAPIDLY DEVELOP ALONG AND AHEAD OF THIS FRONT BY THE
MIDDLE OF THE AFTERNOON...TAPPING INTO A MODERATELY UNSTABLE AIRMASS
SOUTH OF THE FRONT. THESE STORMS ARE EXPECTED TO QUICKLY BECOME
SEVERE...WITH VERY LARGE HAIL INITIALLY THE PRIMARY THREAT. AN
ISOLATED TORNADO MAY BE POSSIBLE UPON THE INITIAL THUNDERSTORM
DEVELOPMENT STAGE...THOUGH MORE NUMEROUS STORM DEVELOPMENT SHOULD
ALLOW FOR A LINEAR COMPLEX TO DEVELOP BY THE LATE AFTERNOON HOURS.
AS THIS LINE OF THUNDERSTORMS FILLS IN AND BECOMES MORE
ORGANIZED...THE SEVERE THREAT WILL SHIFT MORE TOWARDS A DAMAGING
WIND EVENT INTO THE EARLY EVENING HOURS....AS THE LINE PROGRESSES
INTO CENTRAL MISSOURI. THE COLD FRONT AND ASSOCIATED LINE OF
THUNDERSTORMS IS EXPECTED TO MOVE SOUTH OF THE OUTLOOK AREA BY THE
MID EVENING HOURS...ENDING THE SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT. THE STORMS THURSDAY
NIGHT ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL GENERALLY BE
RESTRICTED TO NORTHERN MISSOURI ON FRIDAY AS A COLD FRONT MOVES TO
NEAR THE NORTHWEST CORNER OF MISSOURI BY LATE IN THE DAY. DURING THE
EVENING HOURS...THE THUNDERSTORMS THREAT WILL SHIFT TO THE SOUTH OF
INTERSTATE 70 AS THE COLD FRONT CONTINUES TO SHIFT SOUTHEAST. THE
STORMS FOR FRIDAY AND FRIDAY EVENING MAY BE SEVERE WITH LOCALLY HEAVY
RAINFALL.

ALSO OF CONCERN WITH THESE PERIODS OF THUNDERSTORMS THE NEXT SEVERAL
DAYS...THE POSSIBILITY OF LOCALIZED FLOODING OR ADDITIONAL RIVER
FLOODING WILL NEED TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS
EVENING...GENERALLY ALONG AND SOUTH OF A LINE FROM ST JOSEPH TO GRANT
CITY.

In the hours before

Special weather statement, May 13, 5:01 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT WED MAY 13 2009

KSZ103>105-MOZ028-029-037-132230-
CLAY-JACKSON-JOHNSON-LEAVENWORTH-PLATTE-WYANDOTTE-
501 PM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN JOHNSON...SOUTHEASTERN
LEAVENWORTH...SOUTHEASTERN PLATTE...SOUTHWESTERN CLAY...WESTERN
JACKSON AND WYANDOTTE COUNTIES UNTIL 530 PM CDT...

AT 500 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR DE SOTO...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  SHAWNEE AND BONNER SPRINGS AROUND 510 PM CDT.
  LAKE QUIVIRA AND EDWARDSVILLE AROUND 515 PM CDT.
  MERRIAM AND MISSION AROUND 525 PM CDT.
  KANSAS CITY KANSAS...KANSAS CITY DOWNTOWN...WESTWOOD AND WESTWOOD
  HILLS AROUND 530 PM CDT.

THE TOWNS OF HOLLIDAY...MAYWOOD...MUNCIE...BEVERLY HILLS AND ROELAND
PARK ARE ALSO IN THE PATH OF THIS STORM.

LAT...LON 3925 9458 3907 9451 3893 9494 3905 9500

MJ
Special weather statement, May 13, 5:04 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 PM CDT WED MAY 13 2009

MOZ015-016-023-024-132230-
GRUNDY-LINN-LIVINGSTON-SULLIVAN-
504 PM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LIVINGSTON...NORTHWESTERN
LINN...SOUTHEASTERN GRUNDY AND SOUTHWESTERN SULLIVAN COUNTIES UNTIL
530 PM CDT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF CHILLICOTHE...MOVING NORTHEAST
AT 30 MPH.

DIME SIZED HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BROWNING AROUND 530 PM CDT.

THE TOWN OF CHULA IS ALSO IN THE PATH OF THIS STORM.

LAT...LON 4013 9317 3992 9305 3983 9357 3990 9362

CUTTER
Special weather statement, May 13, 5:07 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT WED MAY 13 2009

MOZ016-017-132230-
ADAIR-SULLIVAN-
507 PM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN SULLIVAN AND
NORTHWESTERN ADAIR COUNTIES UNTIL 530 PM CDT...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILAN...MOVING NORTHEAST AT 35 MPH.

DIME SIZED HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

THIS STORM WILL BE NEAR...
  GREEN CITY AROUND 525 PM CDT.

THE TOWNS OF REGER AND GREEN CASTLE ARE ALSO IN THE PATH OF THIS
STORM.

LAT...LON 4036 9286 4034 9286 4034 9284 4024 9277
      4014 9319 4022 9325 4038 9290 4038 9287

CUTTER
Local storm report, May 13, 5:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
518 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FUNNEL CLOUD     1 N MILAN               40.22N 93.12W
05/13/2009                   SULLIVAN           MO   TRAINED SPOTTER

&&

MRD
Special weather statement, May 13, 5:18 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
518 PM CDT WED MAY 13 2009

MOZ029-030-132245-
CLAY-RAY-
518 PM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN CLAY AND WESTERN RAY
COUNTIES UNTIL 545 PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEARNEY...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  EXCELSIOR ESTATES...CRYSTAL LAKES...EXCELSIOR SPRINGS AND WOODS
  HEIGHTS AROUND 530 PM CDT.

THE TOWNS OF MOSBY...PRATHERSVILLE...HOMESTEAD...RAYVILLE AND
KNOXVILLE ARE ALSO IN THE PATH OF THIS STORM.

LAT...LON 3949 9402 3936 9397 3926 9439 3938 9443

MJ
Local storm report, May 13, 5:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          1 N MILAN               40.22N 93.12W
05/13/2009                   SULLIVAN           MO   TRAINED SPOTTER

            POSSIBLE TORNADO WITH REPORTS OF POWER OUTAGES IN
            SULLIVAN COUNTY.

&&

MRD

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:57 AM CDTSpecial Weather StatementEAXLinn48 min
May 13, 10:36 AM CDTSpecial Weather StatementEAXMacon39 min
May 13, 11:10 AM CDTSpecial Weather StatementEAXAdair35 min
May 13, 4:39 PM CDTSpecial Weather StatementEAXLivingston36 min
May 13, 4:53 PM CDTSpecial Weather StatementEAXPutnam37 min
May 13, 5:04 PM CDTSpecial Weather StatementEAXLinn26 min
May 13, 5:07 PM CDTSpecial Weather StatementEAXSullivan23 min
May 13, 5:15 PM CDTTornado WarningEAXAdair, Putnam, Schuyler, Sullivan30 min
May 13, 5:18 PM CDTSpecial Weather StatementEAXRay27 min
May 13, 5:18 PM CDTSevere Thunderstorm WarningEAXLinn, Sullivan27 min
May 13, 5:38 PM CDTTornado WarningEAXAdair22 min
May 13, 5:44 PM CDTSevere Thunderstorm WarningEAXCarroll, Ray46 min
May 13, 5:47 PM CDTSevere Thunderstorm WarningEAXLinn28 min
May 13, 6:00 PM CDTSpecial Weather StatementEAXJackson30 min
May 13, 6:00 PM CDTTornado WarningEAXAdair30 min
May 13, 6:03 PM CDTSpecial Weather StatementEAXLinn27 min
May 13, 6:07 PM CDTSevere Thunderstorm WarningEAXLinn, Macon23 min
May 13, 6:25 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette35 min
May 13, 6:30 PM CDTSevere Thunderstorm WarningEAXLinn, Macon30 min
May 13, 6:44 PM CDTSpecial Weather StatementEAXCarroll31 min
May 13, 6:48 PM CDTSevere Thunderstorm WarningEAXCarroll, Saline16 min
May 13, 6:59 PM CDTSpecial Weather StatementEAXMacon31 min

Nearby

Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.